How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Rick Your Own Question
Dr. Rick
Dr. Rick, Board Certified MD
Category: Eye
Satisfied Customers: 10553
Experience:  Ophthalmology since 1994 with Retina sub-specialty interest
Type Your Eye Question Here...
Dr. Rick is online now
A new question is answered every 9 seconds

Hello. I woke up this morning with a bloody eye. It was very

Resolved Question:

Hello. I woke up this morning with a bloody eye. It was very red especially on the outer side. Then the redness appeared to diminish somewhat during the day. Tonight it is worse with tiny pinhead sized clots around the top of the iris. These are causing some frictin with the eyelid. Is there any treatment that I can do prior to seeing my eye doctor?
Submitted: 5 years ago.
Category: Eye
Expert:  Dr. Rick replied 5 years ago.

Dr. Rick :

Hi. I'm online and happy to answer your question today.

Dr. Rick :

Hi. It sounds like you have had a subconjunctival hemorrhage.

Dr. Rick :

In the vast majority of cases, sub conjunctival hemorrhage is nothing to worry about. It is usually not a sign of any serious condition but rather is just a small broken blood vessel in the conjunctiva that looks much worse than it really is.

No treatment is necessary. Think of a subconjunctival hemorrhage as a bruise. The reason it looks so red (some people say it looks like a piece of raw meat) is that the skin on your eye is very thin so the underlying blood shows through easily. On your arm, for instance, a bruise looks blue/purple because the overlying skin is thick, blocking the red color of the blood.

Like a bruise elsewhere a subconjunctival hemorrhage will slowly go away over the course of a couple of weeks. It may spread around the globe some and change colors as it clears. This is nothing to be concerned about.


Dr. Rick :

There really is no need to see your ophthalmologist for this condition as no treatment is necessary.

Dr. Rick :

Does this make sense to you?

Dr. Rick :

Don't worry about those little clot things....they are just collection of blood under the conjunctiva and will resolve with time.

Dr. Rick :

I see you are in the chat room but you must have stepped away from your computer.

Dr. Rick :

And, now, the obligatory word from our sponsors: :o)

I hope that this information was helpful for you. Please, allow me get credit for my time and effort in assisting you and press the ACCEPT button for this assist. I will be glad to answer additional questions until you are satisfied. Thank you very much.

Positive Feedback and/or Bonus is welcomed and appreciated.


Expert:  Dr. Rick replied 5 years ago.
Let me know if there is anything else you would like to discuss pertaining to this issue.
Expert:  Dr. Rick replied 5 years ago.
I see you have read my entire post above. I am still online. Is there anything else you would like to ask or tell me?
Customer: replied 5 years ago.
I am already aware that I have a subconjunctival hemorrhage. I can indeed see the blood. But, your answer hasn't given me any additional information such as why this might be happening (it happened in my sleep) or what to do about the irritation that is being caused by the "little clot things" as they rub against my lid. They are raised sufficiently to hurt.
Expert:  Dr. Rick replied 5 years ago.
subconjunctival hemorrhages occur for, in the vast majority of cases, for no known reason. You may have rubbed you eye in your sleep, or a fragile vessel may just have broke. I almost never do any sort of workup on patients with this condition.

If you are on blood thinners then you might want your MD to check your lab values....otherwise it just happens.

I suggest you use some sort of soothing/lubricating ointment such as lacrilube until the clots break down some. This will make thing feel better but, because it is an ointment, it will blur your vision a bit.

It is now safe to press that pretty green button on your screen if you so desire :)

Let me know if you have any further questions.
Dr. Rick and other Eye Specialists are ready to help you

Related Eye Questions